Health & Support
Moderators: bierorama, ksylvan, nycgirl, autopilotfrank193, peaches0405


Synthroid and Topamax


Quote  |  Reply
I was just diagnosed with hypothyroid today.  My doctor has started me on Synthroid.  What's more, he was shocked that I had managed to lose any weight at all with thyroid disease, and told me that I would have a much easier time controlling my weight now! 
Who would have thought?  I've lost 10 pounds completely against my body's will!

Also, he put me on Topamax to control my migraines, and told me that it had a known side effect of--guess what--weight loss. 

I'm kind of worried that the weight will come off too fast now (ironic, I know).  Anyone have any experience with either of these drugs, good or bad?  I need to be on both of them for matters unrelated to my weight, but I just was wondering what to expect the scale to do once they start kicking in.  Any advice?
Edited Sep 01 2007 21:03 by united2gether
Reason: moved to Health & Support Forum
5 Replies (last)
I've been taking synthroid for over a year now... it was impossible for me to lose weight before taking it, but it didn't change my weight dramatically, i had to diet and exercise to lose all of the weight i had gained because of thyroid problems...
I found that synthroid didn't really make me involuntarily lose weight.  The thyroid hormone that helped me drop weight quickly was cytomel.  On synthroid I just found it a bit easier to maintain my weight, instead of keep gaining like I was pre-synthroid.  It's the cytomel that has made my metabolism take off and work the way it should have been all of those years.  Though I still have 7 pounds to lose (and I don't really HAVE to lose them as I am in the healthy weight range for my height now, but I'd like to lose them), I'm finding that I need to eat more than I ever have before, and I am still losing.  You will need to keep a close eye on your weight, and keep tabs on the number of calories you eat to determine what amount you need to lose/maintain/gain.  That's all the advice I can offer you... it's different for everybody, so perhaps the synthroid will have less/more of an effect on you than it did on me.  Who knows.  But feel free to message me if you think I can help you any more!
I started Topamax two weeks after starting calorie counting, and the biggest thing Ive seen is a reduction in my appetite. But it is unpleasant, because it's accompanied by slight nausea and dizziness. Plus one of the side effects I had heard about was that soda and some beers no longer tasted good, and when my boyfriend offered me a sip of his soda today I found out that was right! I am losing at the same rate I was before I started taking the topamax. 
Ditto here...Synthroid has been a life saver for me...giving me my life back to me. Since I've been taking it for aobut a year, the weight has not melted off. I notice that the less I eat and the more I move the more weight comes off...and when I had migraines I was eating lots of sugar, salt, and I changed my diet and they went away.

Just posted this on another thread (sorry for the duplicate):

I took Topamax for several years for migraines. I've been off it about 2 years.

I had many of the side-affects that the drug warnings & websites mention:

 

  • Tingly extremities
  • Soda and other foods tasting different
  • Slurring of words
  • Memory loss/tough time learning new things
  • Impaired word-recall
  • Many times I couldn't remember if something really happened, or if it was a dream (this was the most annoying!)
I did, also, have weight loss. At the time, I was in college and fairly thin (apx 125-130 lbs). I'm 5'7" and eventually got down to 108 pounds without trying. I simply never remembered to eat and when I did, I didn't eat a lot. It wasn't good - I had to cut back on my dosage. After grad school, I had no money for prescriptions, so I weaned myself off. If you stop taking Topamax, you HAVE to reduce your intake over a course of weeks. If you stop suddenly, it may cause seizures (since it is, primarily, an anti-seizure medicine). I did gain weight because I actually had an appetite. However, I'm learning again how to portion control and eat better. Bottom line: Yes, I gained weight back after stopping Topamax, but I would NEVERtake that stuff again. I would much rather have migraines and be a little heavier than live in my murky brain while on Topamax. 
5 Replies
Advertisement
Advertisement